Kansas, 2023

Hail in Kansas, April 14, 2023

April 14, 2023 · NWS GID · 1 event in 1 county or zone

m. CDT on this Friday late afternoon-evening, a smattering of strong to marginally-severe thunderstorms streamed southwest-to-northeast through Jewell and Mitchell counties in the eastern part of this North Central Kansas area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 5-9 p.m. CDT on this Friday late afternoon-evening, a smattering of strong to marginally-severe thunderstorms streamed southwest-to-northeast through Jewell and Mitchell counties in the eastern part of this North Central Kansas area. These storms yielded a handful of reports of small hail (including up to dime size around Mankato), but just one report of severe-criteria hail (quarter size) east of Webber shortly after 6:30 p.m. CDT.

This fairly high-based convection initiated along a well-defined cold front pushing slowly southward through the region, with this front situated from southwestern Kansas to far east-central Nebraska by late afternoon. The first cell of the day erupted over the heart of Jewell County around 5 p.m. CDT, dropping small hail in Mankato before departing northward into Nebraska. Around 6:30 p.m. CDT, more storms developed over northeastern Jewell County, producing the quarter size hail near Webber before also heading up into Nebraska. To the south in Mitchell County, there were no ground-truth storm reports, but a few storms sported radar indications of small hail/and or gusty winds, including one that brushed the far southeast edges of the county mainly between 7:30-8:30 p.m. CDT...shortly before all strong convection departed east of the local area for the night. In the big picture of the mid-upper levels, the Central Plains resided just downstream from a large-scale trough approaching from the Northern/Central Rockies. As storms developed over North Central Kansas, the mesoscale environment featured only 500-1000 J/kg mixed-layer CAPE, but strong effective deep-layer wind shear of 40-50 knots. At the surface, moisture was seasonably-scant, with dewpoints only topping out around 50 (F). Temperature-wise, the aforementioned cold front traversing the region promoted a healthy gradient across northern Kansas, with 6 p.m. readings ranging from only 53 degrees in Goodland, to 83 degrees in Concordia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 14, 5:12 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 14, 5:12 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
612 PM CDT Fri Apr 14 2023

...AVIATION UPDATE...

.DISCUSSION...(This evening through Friday)
Issued at 409 PM CDT Fri Apr 14 2023

 Key Messages:

* A small shot for severe thunderstorms this evening for primarily
  a couple counties in the forecast area.

* Rain chances tonight and through Saturday.

* Much cooler for Saturday, but warming back to above normal for
  the next work-week.

Tonight:
The front as of 3:45pm is currently from approximately Geneva
southwest to Hays, KS. The warm side of the front is seeing
temperatures/highs in the 80s with southerly winds. North of the
front temps have been in the 50s to 60s with breezy north winds.
The front made it further southward than originally expected
earlier this morning before stalling out from around York, NE to
Plainville, KS. As of the last hour the front has begun
southeastward motion again and the window for thunderstorms in our
area is growing smaller. The counties that are the primary
concern include Thayer, Jewell and Mitchell counties. The front
will continue to track southeast and the latest high-res guidance
indicates that thunderstorms will fire in the 5-7pm time frame
with it developing and quickly moving to the southeast out of our
forecast area quickly.

The main upper trough will continue to approach the area and
precipitation will move in from the southwest across the area
tonight and as the upper trough swings through tomorrow - showers
with a small chance for a thunderstorm will be possible. This is
the best chance for rain for the forecast area this weekend.

Temps on Saturday will be much cooler with highs in the 40s to low
50s a significant change from Thursday. Temps on Saturday night
will approach freezing with the current forecast dropping below
freezing on Sunday night.

Temps will warm for Sunday and some drier air causing near
critical fire conditions.

Temps will warm back up for the start of the work week with highs
in the 70s and 80s as weak ridging moves across the area ahead of
the next main trough. This next trough will bring a few systems
and various precipitation chances for the remainder of the work-
week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 604 PM CDT Fri Apr 14 2023

A strong cold front moving through the region will bring gusty
winds and IFR ceilings tonight. The ceilings will gradually rise
tomorrow and should scatter out by tomorrow evening. Will start
off with VCSH and -SHRA expected overnight, but cannot not rule
out a VCTS, but the chances are low so will amened if need to add
a TS to the TAFS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Billings Wright
AVIATION...Beda
Hazardous weather outlook, Apr 14, 2:39 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
339 PM CDT Fri Apr 14 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
152045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
339 PM CDT Fri Apr 14 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The cold front will continue to progress southeastward late this
afternoon and evening. Thunderstorms are expected to develop along
and ahead of this front this evening. The primary area of concern
will be for an area southeast of a line from Geneva, NE to
Osborne, KS. With the focus being on Thayer, Jewell and Mitchell
counties. Timing will be primarly between 6pm and 10pm. Once the
storms move out of the forecast area, the severe threat should
exit as well.

Large hail up to the size of golf balls and damaging wind gusts
up to 70 mph are the main concerns.

Showers and a few thunderstorms will move in from the west during
the late evening and overnight hours. These storms are not
expected to be strong or severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Near critical fire weather conditions may return to portions of
the area Sunday and into the start of next week.

There is a chance for thunderstorms Tuesday evening and early
overnight for portions of the area. Strong storms are not
anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or damaging winds
associated with thunderstorms that develop this afternoon and
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, Apr 14, 4:18 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
518 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             1 W MANKATO             39.79N 98.23W
04/14/2023  M0.70 INCH       JEWELL             KS   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL.

&&
Special weather statement, Apr 14, 4:24 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
524 PM CDT Fri Apr 14 2023

KSZ019-142315-
Mitchell KS-
524 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of eastern Mitchell
County through 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 12 miles north of Lincoln, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Asherville, Simpson and Scottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

&&

LAT...LON 3922 9823 3957 9806 3957 9793 3922 9793
TIME...MOT...LOC 2224Z 213DEG 28KT 3922 9809

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Rossi
Local storm report, Apr 14, 4:38 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
538 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 SSE WEBBER            39.92N 98.03W
04/14/2023  M0.70 INCH       JEWELL             KS   TRAINED SPOTTER

            PEA TO DIME HAIL.

&&
Special weather statement, Apr 14, 5:11 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
611 PM CDT Fri Apr 14 2023

NEZ077-086-087-150000-
Thayer NE-Nuckolls NE-Fillmore NE-
611 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of east central
Nuckolls, southeastern Fillmore and northern Thayer Counties through
700 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm over
Deshler, or 23 miles north of Belleville, moving northeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Deshler around 615 PM CDT.

Other locations in the path of this storm include Hebron, Carleton,
Bruning and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

&&

LAT...LON 4006 9781 4014 9791 4036 9771 4037 9737
      4027 9737
TIME...MOT...LOC 2310Z 217DEG 13KT 4015 9776

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rossi
Local storm report, Apr 14, 5:16 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             4 ESE LAWRENCE          40.26N 98.20W
04/14/2023  M0.70 INCH       NUCKOLLS           NE   NWS EMPLOYEE

&&
Local storm report, Apr 14, 5:32 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
632 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             DESHLER                 40.13N 97.72W
04/14/2023  M1.25 INCH       THAYER             NE   PUBLIC

            FB REPORT.

&&

The radar

The Grand Island radar (KUEX), 59 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jewell

When
April 14, 5:35 PM CST
Where
Jewell County, 3 mi E of Webber
Measured
1 in hail
Reported by
Public
Coordinates
39.930, -97.973

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092418.